Arrow-right Camera

The Spokesman-Review Newspaper The Spokesman-Review

Sunday, August 18, 2019  Spokane, Washington  Est. May 19, 1883
Clear Day 83° Clear
A&E

Ask the doctors: Repeating resources for valsartan recall information

By Eve Glazier, M.D., , Elizabeth Ko and M.D. Andrews McMeel Syndication

Hello dear readers, and welcome to another monthly letters column. We’d like to begin by revisiting a recent column about valsartan, a blood pressure medication that is the subject of a Food and Drug Administration recall. The recall is due to impurities found in certain lots of the drug. Since this was a selective recall associated with specific manufacturers only, we included websites where readers can check whether their own prescriptions are affected. In the time since our column ran, the valsartan recall has spread to include additional manufacturers of the drug.

Find the list of recalled valsartan drugs at: www.fda.gov/downloads/Drugs/DrugSafety/UCM615703.pdf.

For a list of valsartan meds not part of the recall, visit: www.fda.gov/downloads/Drugs/DrugSafety/UCM615704.pdf.

We recently wrote about post-operative cognitive dysfunction, a condition that can arise in some patients, particularly older ones, following surgery under general anesthesia. A nurse from Lincoln, Nebraska, asked us to point out that among the risk factors for this condition, in which patients experience post-surgical disruption to memory and cognition, are alcohol use and abuse. Patients and caretakers should make the medical team aware of alcohol consumption prior to surgery.

Asthma has come up in several recent columns. A case worker who visits families wondered whether the essential oil diffusers she sees in some homes might play a role in asthma flares. The answer is yes. Studies have shown that some diffused essential oils, including eucalyptus, lavender and others, release volatile organic compounds (VOCs) into the air. These, like tobacco smoke, dust, pet dander and other airborne irritants, are environmental components that can act as triggers for bronchospasm.

We’ve had several letters in which, for reasons relating to menopause or hysterectomy, women wonder whether they should try hormone replacement therapy (HRT). Hormone replacement therapy has always been – and, we suspect, always will be – controversial. This is due to a range of potential side effects, which can be dangerous. Up to 80 percent of women experience menopausal symptoms such as hot flashes, night sweats, weight gain, low energy, mood changes and depression. In a quarter of those women, symptoms are severe enough to warrant therapy. Usually this consists of lifestyle interventions, behavioral interventions and nonhormonal treatments such as Paxil or Effexor.

Only in severe cases should HRT be recommended. In our opinion, HRT should never be used in menopausal women who are asymptomatic. A free and useful app that we recommend to patients dealing with the effects of menopause is MenoPro.

Thank you, as ever, for not only reading the column but for engaging with us as well. Whether it’s a question, correction or kind words, we love hearing from you.

Send your questions to askthedoctors@mednet.ucla.edu.

Subscribe to the Spokane7 email newsletter

Get the day’s top entertainment headlines delivered to your inbox every morning.

You have been successfully subscribed!
There was a problem subscribing you to the newsletter. Double check your email and try again, or email webteam@spokesman.com